Drought, Northwest Plateau
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
Dry, windy and warm conditions dominated the first 10 days of April 2015. An impressive rain event then unfolded across the southeast third of the state on the 12th and 13th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Dry, windy and warm conditions dominated the first 10 days of April 2015. An impressive rain event then unfolded across the southeast third of the state on the 12th and 13th. Numerous one to two inch rainfall amounts were reported across Lincoln, Chaves and Roosevelt counties. A minor to moderate snow event helped to bring some precipitation to the north on the 18th. A welcomed, widespread rain and high northern mountain snow event impacted the state from the 26th into the 28th. The month ended mostly dry and warm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 10:11 PM MST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1111 PM MDT TUE MAR 31 2015 .AVIATION... 06Z TAF CYCLE WEST TO NORTHWEST FLOW ALOFT WITH LEE SFC TROF. VARIABLE AMOUNTS OF MID LEVEL MOISTURE/CLOUDS WILL PERSIST THROUGH 01/15Z. WDLY SCT MAINLY DRY SHOWERS AND POSSIBLY ISOLD SHORT LIVED THUNDERSTORMS WITH ERRATIC SFC WND GUSTS TO AROUND 40KT TO DEVELOP AFT 01/18Z. WEST WINDS ALOFT TO STRENGTHEN...LEADING TO GUSTY WEST SFC WINDS DEVELOPING AFT 01/18Z. VFR. && .PREV DISCUSSION...317 PM MDT TUE MAR 31 2015... .SYNOPSIS... ISOLATED...MOSTLY DRY AND GUSTY SHOWERS AND THUNDERSTORMS WILL FAVOR THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND WESTERN GREAT PLAINS EARLY THIS EVENING AS AN UPPER LEVEL TROUGH FINISHES CROSSING THE AREA. WINDS WILL STRENGTHEN...HUMIDITIES WILL PLUMMET AND FIRE WEATHER CONCERNS WILL DEVELOP WEDNESDAY AND THURSDAY. THE JET STREAM WILL MOVE OVER THE STATE THURSDAY COMMONLY PRODUCING SURFACE WIND GUSTS FROM 40 TO 50 MPH DURING THE AFTERNOON. A COLD FRONT WILL DROP SOUTHWARD THROUGH THE AREA THURSDAY NIGHT. AFTER HIGH TEMPERATURES FROM THE 60S TO THE 80S FOR THE BULK OF THE WEEK...READINGS WILL GENERALLY BOTTOM OUT BETWEEN 50 AND 70 DEGREES ON FRIDAY WITH LIGHTER WINDS. TEMPERATURES SHOULD WARM...HUMIDITIES SHOULD DROP AND WIND SPEEDS SHOULD RESTRENGTHEN SUNDAY INTO EARLY NEXT WEEK WITH THE POTENTIAL FOR ANOTHER ROUND OF CRITICAL FIRE WEATHER CONDITIONS. && .DISCUSSION... A LONG WAVE TROUGH WITH MULTIPLE PERTURBATIONS ROTATING THROUGH IT WILL PASS MAINLY NORTH OF NEW MEXICO THROUGH THE END OF THE WEEK STRENGTHENING THE WINDS ALOFT OVER NEW MEXICO. BREEZY CONDITIONS WEDNESDAY WILL ESCALATE TO WINDY CONDITIONS ON THURSDAY AS THE JET STREAM ARRIVES AND A 999 MB SURFACE LOW DEVELOPS IN SE COLORADO. DURING PEAK HEATING GUSTS AROUND 50 MPH WILL BE POSSIBLE JUST ABOUT ANYWHERE IN THE FORECAST AREA. BLOWING DUST WILL LIKELY BE A CONCERN IN DUST PRONE LOCATIONS. WINDS WILL GRADUALLY DIMINISH THROUGH EARLY EVENING THURSDAY...EXCEPT ON THE PLAINS WHERE A COLD FRONT SHOULD KEEP CONDITIONS BREEZY LATER INTO THE NIGHT. MODELS...AND THE GFS IN PARTICULAR...HAVE BACKED OFF ON COVERAGE OF SHOWERS SATURDAY NIGHT. A SOMEWHAT MOIST SOUTHEASTERLY LOW LEVEL RETURN FLOW STILL LOOKS LIKELY EAST OF THE CONTINENTAL DIVIDE...BUT THE LATEST MODEL RUNS DONT LOOK AS CONVINCED THAT A PERTURBATION EJECTING NORTHEASTWARD FROM THE BAJA WILL BE VERY SIGNIFICANT. IN THE WAKE OF THAT PERTURBATION...A STRONG MID LEVEL DRY SLOT WILL MOVE OVER THE AREA FROM THE SOUTHWEST WHISKING THE MOISTURE EASTWARD AGAIN. A BROAD UPPER LEVEL LOW PRESSURE SYSTEM MOVING INLAND ACROSS THE PACIFIC NORTHWEST WILL STEER STRONGER WINDS OVER NEW MEXICO AGAIN ON SUNDAY AND ESPECIALLY MONDAY CAUSING FIRE WEATHER CONCERNS TO REDEVELOP. 44 && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY... ISOLATED SHOWERS AND A FEW STORMS DEVELOPING AROUND THE HIGH TERRAIN TODAY WILL PRECEDE A SIGNIFICANT PERIOD OF CRITICAL FIRE WEATHER ON TAP WEDNESDAY AND THURSDAY. MAINLY DRY ACTIVITY WILL FAVOR ERRATIC AND GUSTY WINDS THIS AFTERNOON. WINDS WILL BEGIN INCREASING ON RIDGE TOP AND EAST SLOPES TONIGHT. RECOVERIES TONIGHT LEADING INTO WEDNESDAY WILL BE FAIR MOST AREAS. WINDS WILL INCREASE QUICKLY BY MID AFTERNOON AS A SURFACE LOW DEEPENS IN THE EAST AND STRONGER WINDS ALOFT APPROACH FROM THE WEST. A FEW AREAS OF SINGLE DIGIT HUMIDITY ARE POSSIBLE TOMORROW WITH VERY WARM AND UNSTABLE CONDITIONS. DECIDED TO UPGRADE THE WATCH TO A RED FLAG FOR THE WEST...WITH THE WILD CARD BEING HOW LONG THE HUMIDITY CAN FALL INTO CRITICAL TERRITORY. WE HAVE NO OTHER EVENTS REALLY TO COMPARE WITH YET THIS SEASON SO ERRING ON THE SIDE OF CAUTION AS MANY AREAS HAVE BEEN DRY FOR A FEW WEEKS. RECOVERIES WILL TREND EVEN DRIER WEDNESDAY NIGHT WITH MOST AREAS FAVORING POOR VALUES. THURSDAY WILL BE THE HIGHLIGHT OF THE WEEK WITH WIDESPREAD CRITICAL CONDITIONS. ABOVE NORMAL HIGH AND LOW TEMPS...A DRY AND UNSTABLE AIRMASS...ALONG WITH SINGLE DIGIT RH VALUES WILL SUPPORT WIDESPREAD DANGEROUS FIRE POTENTIAL. UPGRADED WATCH TO WARNING ALL AREAS DUE TO FIRST SIGNIFICANT EVENT OF THE SEASON AND HIGH CONFIDENCE. SOME ITEMS TO CONSIDER WILL BE MARGINAL NATURE FOR SOME AREAS WITH GREEN UP AND POINTS WITHIN THE NORTHERN HIGH TERRAIN. WINDS WILL REMAIN ELEVATED INTO THE EVENING HOURS SO EXTENDED THE TIMING THROUGH 8 PM. FRIDAY WILL FEATURE A BACK DOOR COLD FRONT ENTERING THE EAST WITH A STRONG COOL DOWN TO TEMPS BELOW NORMAL. CENTRAL AND WESTERN NM WILL REMAIN VERY DRY HOWEVER WINDS WILL BE LIGHTER. SINGLE DIGIT RH VALUES ARE EXPECTED AGAIN. THE EAST WILL SEE SOME SLIGHTLY BETTER HUMIDITIES WITH MORE STABLE AIR. RETURN FLOW WILL DEVELOP SATURDAY WITH STRONGER SOUTHERLY WINDS ON THE INCREASE. TEMPS WILL BE NEAR NORMAL MOST AREAS. BRIEF MARGINAL CRITICAL CONDITIONS ARE POSSIBLE FOR THE WEST SATURDAY DEPENDING ON HOW STRONG WINDS CAN BECOME. SUNDAY THROUGH TUESDAY LOOK LIKE YET ANOTHER EXTENDED FIRE GROWING PATTERN OVER THE STATE. SEVERAL DISTURBANCES SLIDE QUICKLY EAST ON ZONAL FLOW WITH DEEP LEE TROUGHING OVER THE EASTERN PLAINS. TEMPS AGAIN WILL SOAR ABOVE NORMAL. GUYER && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 7 PM MDT WEDNESDAY FOR THE FOLLOWING ZONES...NMZ103>105-107-108. RED FLAG WARNING FROM 11 AM TO 9 PM MDT THURSDAY FOR THE FOLLOWING ZONES...NMZ101>109. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 559 AM MDT TUE MAR 31 2015 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 559 AM MDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WEST WINDS WILL GUST FROM 30 TO A LITTLE OVER 40 MPH WEDNESDAY AFTERNOON MAINLY ACROSS THE CENTRAL HIGHLANDS AND ADJACENT SECTIONS OF THE EAST CENTRAL PLAINS AS WELL AS A PORTION OF WEST CENTRAL NEW MEXICO...THEN GUSTING FROM 30 TO NEARLY 50 MPH THURSDAY AFTERNOON ACROSS NEARLY ALL OF NORTH AND CENTRAL NEW MEXICO FROM THE ARIZONA LINE EAST TO AT LEAST THE WESTERN PORTIONS OF THE PLAINS. IN THIS LARGE PORTION OF THE STATE BOTH DAYS AREAS OF CRITICAL FIRE WEATHER CONDITIONS WILL BE LIKELY...ALONG WITH REDUCED VISIBILITY AT TIMES IN BLOWING DUST. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
16 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568521, 568522, 568523, 568524, 568525, 568526, 568527, 568528, 568529, 568530, 568531, 568532, 568533, 568534, 568535, 568536.